Arizona, 2016Flash Flooding and Heavy Rain in Arizona, August 4 to 5, 2016
August 4 to 5, 2016 · NWS FGZ · 4 events in 2 counties and zones
Deep monsoon moisture continued to move northward over Arizona with scattered heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture continued to move northward over Arizona with scattered heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 4, 10:05 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 4, 10:05 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1005 AM MST THU AUG 04 2016
.SYNOPSIS...Expect frequent and widespread storm activity today.
Deep moisture will mean that the stronger storms will contain
torrential rainfall. A slow drying trend begins Friday, lasting
through the weekend and into next week.
&&
.DISCUSSION...Morning satellite imagery reveals a MCV near the four
corners and a weak s/wv moving north through western Arizona. This
s/wv is moving with the increasing southwesterly flow that will be
developing over the west in the next few days.
A large amount of debris cloud exists over the state, as well as a
rain cooled boundary layer and a moist adiabatic airmass to 400mb.
None of this bodes well for the development of strong or widespread
convection today. However, the presence of the two mesoscale
features mentioned above and the slight increase in shear will
partially offset the inhibiting factors.
The current forecast may be a bit high and early on the pops and we
may need to consider more nocturnal action tonight. We may make a
few tweaks to address this, but the overall picture is largely in
good shape this morning. The Flash Flood Watch continues until 6PM
this evening.
&&
.AVIATION...For the 18Z package...SCT-NMRS SHRA/TSRA will develop
today with ISOLD-SCT MVFR/IFR conditions. Storms will decrease in
coverage aft 04z...with only ISOLD -SHRA/TSRA expected overnight.
Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 6PM MST
AZZ004>018-037>040.
&&
PUBLIC...Peterson
AVIATION...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 3:12 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 AM MST THU AUG 4 2016
AZZ004>018-037>040-050400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
312 AM MST THU AUG 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS
IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND
YAVAPAI COUNTIES THROUGH 6 PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ON FRIDAY.
EXPECT A DRYING TREND OVER THE WEEKEND AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 4, 9:17 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
917 AM MST THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 SSW WIDE RUINS 35.41N 109.50W
08/03/2016 APACHE AZ DEPT OF HIGHWAYS
DEBRIS FLOW WAS REPORTED ACROSS HWY 191 AT MM
389-390... ROAD WAS TEMPORARILY CLOSED. RADAR ESTIMATED
1 INCH OF RAIN IN LESS THAN 60 MINUTES.
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER FGZ1600227
TMLocal storm report, Aug 4, 11:09 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 17 WNW LEES FERRY 36.99N 111.86W
08/03/2016 COCONINO AZ OTHER FEDERAL
ESTIMATED PARIA RIVER RISE NEAR THE AZ/UT
BORDER GREATER THAN 2 FEET IN 15-30 MINUTES.
USGS PARIA RIVER GAGE AT HWY 89 IN UTAH
REPORTED ~ 1.4 FT. RISE IN 15 MINUTES AT 6PM
MST. USGS PARIA RIVER GAGE AT LEES FERRY
REPORTED ~ 1.1 FT. RISE IN 30 MINUTES AT
9:45PM MST. EXTRAPOLATING THE FLOOD WAVE
VELOCITY AND THE MUCH NARROWER CHANNEL NEAR
THE AZ/UT BORDER, IT CAN BE INFERRED A RISE
OF GREATER THAN 2 FEET WAS OBSERVED ALONG
THE PARIA RIVER NEAR THE AZ/UT BORDER.
&&
TMHeavy Rain, Yavapai
- When
- August 4, 12:50 PM MST to 1:25 PM MST
- Where
- Yavapai County, 3.65 mi NNE of (Prc)prescott Arpt to 1.72 mi NNE of Dewey
- Reported by
- Trained Spotter
- Coordinates
- 34.695, -112.387
A trained spotter in Prescott Valley reported 1.19 inches of rain in 35 minutes.
Flash Flood, Yavapai
- When
- August 4, 12:50 PM MST to 3:50 PM MST
- Where
- Yavapai County, 5.28 mi SE of Cordes Junction to 9.79 mi SE of Wagoner
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.280, -112.550
The Hassayampa River rose about 8 feet and was flowing rapidly. It is normally dry.
Flash Flood, Yavapai
- When
- August 4, 1:45 PM MST to 2:45 PM MST
- Where
- Yavapai County, 2.27 mi W of Poland Jct to 2.47 mi NNW of Cordes
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.449, -112.310
The Big Bug Creek rose an estimated 4 feet.
Flash Flood, Coconino
- When
- August 4, 11:00 PM MST to August 5, 7:00 AM MST
- Where
- Coconino County, 12.05 mi NW of Marble Canyon to 2.26 mi NW of Marble Canyon
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.960, -111.760
The observed rise in the Paria River gauge at Highway 89 (in Utah) was around 745 PM MST on August 4th. The crest reached the Lees Ferry gauge at around 415 AM on August 5th. Flash Flood levels in excess of 5 feet were estimated to have been in the Arizona section of the Paria River from 11 PM on August 4th through 7 AM on August 5th before entering the Colorado River.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, August 4, 20162 deaths · 1 event
- Heat in Illinois, August 4 to 5, 20161 death · 12 events
- Tornado and Damaging Winds in Wisconsin, August 4, 2016$105,000 · EF1 · 7 events
- Tornado and Damaging Winds in Louisiana, August 4, 20162 injured · $100,000 · EF0 · 4 events
- Hail and Damaging Winds in Minnesota, August 4, 2016$102,000 · 1.5 in hail · 16 events
- Flash Flood and Heavy Rain in Georgia, August 4 to 5, 2016$180,000 · 3 events
- Damaging Winds in Wisconsin, August 4, 2016$156,000 · 87 kt wind · 4 events
- Damaging Winds and Heavy Rain in Iowa, August 4, 2016$90,000 · 61 kt wind · 9 events
- Flood and Damaging Winds in Wisconsin, August 4, 2016$68,000 · 62 kt wind · 14 events
- Tornado and Damaging Wind in Florida, August 4, 20161 injured · EF1 · 3 events
- Flash Flooding in New Mexico, August 4, 2016$20,000 · 3 events
- Lightning Strike in Florida, August 4, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658378, 658416, 658791, 658797.